Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 16, 2021, 11:06 PM CDT for Stearns County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2021, 11:06 PM CDT (04:06 UTC)
- Expired
- Sep 16, 2021, 11:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.88 in
- Wind
- 40
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 128 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -170 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WWUS83 KMPX 170406
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Thu Sep 16 2021
MNZ049-057-170430-
Stearns MN-Kandiyohi MN-
1106 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of northwestern Stearns
and north central Kandiyohi Counties through 1130 PM CDT...
At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 21 miles north of Willmar, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Melrose around 1125 PM CDT.
Other locations in the path of this storm include St. Anthony, Albany
and Freeport.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 132 and 153.
U.S. Highway 71 between mile markers 141 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4555 9438 4531 9516 4540 9523 4541 9521
4542 9513 4548 9513 4578 9475 4577 9470
TIME...MOT...LOC 0406Z 235DEG 49KT 4544 9507
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
TDHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 16, 7:30 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 16, 7:30 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 730 PM CDT Thu Sep 16 2021 .UPDATED for 00Z Aviation Discussion... Issued at 712 PM CDT Thu Sep 16 2021 && .SHORT TERM...(This evening through Friday night) Issued at 253 PM CDT Thu Sep 16 2021 Regional radar and enhanced satellite imagery is showing convection developing along the international border in northwest Minnesota. RGB enhanced satellite does show more glaciated clouds across northern Minnesota with only water clouds across the central part of the state. Southern Minnesota remains clear and windy as surface winds have gusted up to 40 to 45 mph along the Buffalo Ridge in southwest Minnesota, to 25 to 40 mph elsewhere over the southern half of Minnesota, and parts of west central Wisconsin. Temperatures this afternoon have even exceeded the 90% of the NBM along the Buffalo Ridge where local effects allowed temperatures to rise into the 90s. I wouldn't be surprised to see additional 90s in southern Minnesota before the late afternoon. Even with these temperatures a strong mid-level CAP has suppressed any clouds to form in most of MPX CWA. In addition to the RGB images, the satellite derived stability indices does show an enhanced area of both higher K-Indices, and CAPE values over west central Minnesota this afternoon. Farther to the west along the cold front, these indices are much lower which indicates that once the cold front arrives later this afternoon/early evening along this enhanced area of greater instability and moisture, convection should develop. This area is also under 45 to 55 knots of bulk wind shear which will force any convection to become organized quickly. Therefore, once convection develops, there will be a small window where both the instability and higher wind shear values allow for severe storms. Later this evening, as a potent shortwave that is evident across western North Dakota this afternoon arrives over the Upper Midwest, the isolated/scattered nature of the convection will likely congeal into a large area of showers and thunderstorms along and behind this cold front. Any severe storms early will likely weaken as the instability weakens overnight. The bulk of the showers and thunderstorms will occur late this evening and overnight before becoming more scattered toward morning as this system exits Minnesota, and west central Wisconsin. Friday will see some residual showers in the far southeast CWA but clearing will occur by the afternoon. High pressure will dominate the weather Friday night with lows dropping into the 40s, with a few upper 30s possible in the typical cools spots in central Minnesota, and west central Wisconsin. .LONG TERM...(Saturday through Thursday) Issued at 253 PM CDT Thu Sep 16 2021 The upper-level pattern will amplify through the weekend as ridging centers over the eastern CONUS, providing subsidence aloft to build high pressure across the region. A chilly start to the long term period is likely with low temperatures in the 40s Saturday morning. Temperatures quickly rebound into the 70s in the afternoon. As the high pressure shifts to the east, a warm front lifts through the area associated with a low pressure in southern Canada. This allows strong WAA to develop and push high temperatures into the mid to upper 80s on Sunday. Additionally, a longwave trough working across the CONUS will generate a sub-1000mb low pressure that will track from the Northern Plains into Hudson Bay during the first half of next week. The cold front is expected to move into western Minnesota by Tuesday and continue through the area by Tuesday evening. This front will bring our next chance at precipitation with scattered showers/thunderstorms along the frontal boundary. For Wednesday and Thursday, the cold front shifts into the Great Lakes region leaving behind little in the way of sensible weather. A few diurnal showers could pop up Wednesday afternoon as the core of cold air aloft is overhead. Otherwise, both days will feature highs in the 60s with lows in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 712 PM CDT Thu Sep 16 2021 Thunderstorms with a passing cold front this evening and overnight, with VFR conditions expected to return for Friday. Winds will be southerly ahead of the front, and then take on a north/northwesterly direction behind it. The first round of storms will be this evening, and hail/wind is a threat with these storms. The second round is expected to lift up from South Dakota overnight. These storms have a lesser chance of producing severe weather. KMSP... A cold front will pass through late this evening. Winds will be southerly ahead of it, and northerly after it passes. This frontal passage could bring thunderstorms this evening to MSP, with another round possible after midnight tonight. /OUTLOOK FOR KMSP/ Fri late...VFR. Wind NW 5-10 kts early bcmg light and variable. Sat...VFR. Wind Increasing SSE 10-15 kts by aftn. Sun...VFR. Wind SSW 10-20G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JLT LONG TERM...BPH AVIATION...JRB
Hazardous weather outlook, Sep 16, 9:33 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 933 PM CDT Thu Sep 16 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180245- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 933 PM CDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. The first round of thunderstorms is diminishing, but a second round will come from the Dakotas overnight. This second round is not expected to be severe but could produce locally gusty winds, small hail and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few strong storms will be possible Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Local storm report, Sep 16, 9:25 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
925 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND DMG RICHFIELD 44.88N 93.28W
09/16/2021 HENNEPIN MN PUBLIC
LARGE TREE BRANCH DOWN ON POWERLINES, PHOTO
ON SOCIAL MEDIA.
&&
MEDLocal storm report, Sep 16, 9:33 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
933 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 7 N GRANITE LEDGE 45.88N 93.85W
09/16/2021 MORRISON MN STORM CHASER
TREE DOWN ACROSS ROAD ON POWERLINES.
&&
MEDSpecial weather statement, Sep 16, 10:24 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1024 PM CDT Thu Sep 16 2021
MNZ054-064-170400-
Yellow Medicine MN-Lac Qui Parle MN-
1024 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of south central Lac
qui Parle and west central Yellow Medicine Counties through 1100 PM
CDT...
At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canby, or 17 miles east of Clear Lake, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Lac
qui Parle and west central Yellow Medicine Counties, including the
following locations... Burr, St. Leo and Providence.
This includes the following highways...
U.S. Highway 212 between mile markers 21 and 24.
U.S. Highway 75 between mile markers 95 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4478 9645 4496 9596 4467 9587 4463 9633
4463 9645
TIME...MOT...LOC 0324Z 247DEG 37KT 4472 9633
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TDHSpecial weather statement, Sep 16, 10:37 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1037 PM CDT Thu Sep 16 2021
MNZ044-045-170400-
Mille Lacs MN-Kanabec MN-
1037 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of northern Kanabec and
east central Mille Lacs Counties through 1100 PM CDT...
At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ogilvie, or 28 miles west of Pine City, moving
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Kanabec
and east central Mille Lacs Counties, including the following
locations... Knife Lake and Warman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4604 9306 4583 9359 4589 9366 4616 9331
4615 9306
TIME...MOT...LOC 0337Z 231DEG 47KT 4591 9355
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHLocal storm report, Sep 16, 10:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 7 NW OGILVIE 45.91N 93.51W
09/16/2021 E0.88 INCH KANABEC MN PUBLIC
&&
JRBSpecial weather statement, Sep 16, 11:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Thu Sep 16 2021
MNZ049-057-170430-
Stearns MN-Kandiyohi MN-
1106 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of northwestern Stearns
and north central Kandiyohi Counties through 1130 PM CDT...
At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 21 miles north of Willmar, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Melrose around 1125 PM CDT.
Other locations in the path of this storm include St. Anthony, Albany
and Freeport.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 132 and 153.
U.S. Highway 71 between mile markers 141 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4555 9438 4531 9516 4540 9523 4541 9521
4542 9513 4548 9513 4578 9475 4577 9470
TIME...MOT...LOC 0406Z 235DEG 49KT 4544 9507
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:07 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 23 min |
| Sep 16, 7:08 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi | 37 min |
| Sep 16, 7:14 PM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| Sep 16, 7:18 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 27 min |
| Sep 16, 7:30 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 45 min |
| Sep 16, 7:43 PM CDT | Special Weather Statement | MPX | Mille Lacs | 47 min |
| Sep 16, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 31 min |
| Sep 16, 7:47 PM CDT | Special Weather Statement | MPX | Meeker | 28 min |
| Sep 16, 7:53 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs | 37 min |
| Sep 16, 8:12 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville | 33 min |
| Sep 16, 8:38 PM CDT | Special Weather Statement | MPX | Isanti | 37 min |
| Sep 16, 8:45 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 30 min |
| Sep 16, 9:12 PM CDT | Special Weather Statement | MPX | Hennepin | 33 min |
| Sep 16, 10:24 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 36 min |
| Sep 16, 10:37 PM CDT | Special Weather Statement | MPX | Kanabec | 23 min |
| Sep 17, 12:09 AM CDT | Special Weather Statement | MPX | Mille Lacs | 36 min |
| Sep 17, 12:21 AM CDT | Special Weather Statement | MPX | Benton | 24 min |
| Sep 17, 12:47 AM CDT | Special Weather Statement | MPX | Mille Lacs | 28 min |
| Sep 17, 12:55 AM CDT | Special Weather Statement | MPX | Redwood, Yellow Medicine | 35 min |
| Sep 17, 1:10 AM CDT | Special Weather Statement | MPX | Kanabec | 20 min |
| Sep 17, 1:20 AM CDT | Special Weather Statement | MPX | Benton | 25 min |
| Sep 17, 1:29 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood, Renville | 31 min |
| Sep 17, 1:48 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 27 min |
| Sep 17, 1:53 AM CDT | Special Weather Statement | MPX | McLeod, Sibley | 37 min |
| Sep 17, 2:00 AM CDT | Special Weather Statement | MPX | Brown, Nicollet | 30 min |
| Sep 17, 2:29 AM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Scott, Sibley | 16 min |
| Sep 17, 2:34 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 26 min |
| Sep 17, 2:45 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 15 min |
| Sep 17, 2:59 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Hennepin, Ramsey, Scott, Washington | 16 min |
| Sep 17, 3:15 AM CDT | Severe Thunderstorm Warning | MPX | Washington | 15 min |
| Sep 17, 3:18 AM CDT | Special Weather Statement | MPX | Goodhue | 27 min |
| Sep 17, 3:30 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 30 min |
| Sep 17, 4:00 AM CDT | Special Weather Statement | MPX | Barron | 30 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.